AF Association
14,022 members16,950 posts

Flecanide/Coreg After Effects

Hi all,

first time post here. So I was having palpitations which were really bad lasting 20 - 25 minutes. I then also developed arrhythmia. My cardiologist did a couple of halter monitors but could not catch the palpitations, only the arrhythmia. He prescribed low dosages of 100mg Flecanide and also 6.25mg Carvedilol both taken twice a day. After about a year I started feeling a constant feeling of doom. Finally it all came to a head before a scheduled trip to Ireland which resulted in my cancelling my trip and I then started to work my cardiologist. I also had developed weird feelings in my left leg (like the skin was too tight) and also on both my shoulder, abdomen and on my right side of my face. I first stopped taking the flecanide and once I was clear of it I stopped taking the Carvedilol.

This was all about 3 months ago, I am still not feeling myself, my arrhythmia has not returned but I am still get palpitations sometimes when I exert myself. I was hoping once I stopped taking the meds that I would return to normal, but instead I have the same feelings on my leg, shoulders etc and I also have been suffering from depression and anxiety and just do not feel right. In some respects I feel like I have had some sort of mental break.

Has anyone else experienced these sort of long lasting effects? I know I do not feel mentally as bad as I did when I came off these drugs but physically feel very little difference.

Thoughts? I really feel every day is now such a struggle just trying to keep things together, my doctor has done many tests but they have all come back clear.

Thank you for listening.

Patrick

10 Replies
oldestnewest

Hi Patrick and welcome.

I would just like to check with you what you are asking as I am not sure I understand so a few questions.

What sort of Arrythmia was diagnosed that required Flec? What dose and frequency did you take it and for how long? 100mg x 2 daily or 50mg x2 daily?

You describe ‘palpitations’ - this is such a vague term which describes feelings. Does your heart rate increase? Is your pulse regular?

You don’t state your age - something as you describe may be quite common in someone in their 70’s but unusual in someone in their 20’s. Your age?

You say your are anxious - anxiety alone can cause the sorts of symptoms you describe but the sense of doom can be a symptom of impending epsisode of Arrythmia and many AF’ers report having this sense just before an episode.

I think you need a lot more information and understanding about your condition and the best person to ask is your doctor but you might also visit the AFA site which contains a lot of information.

Knowledge is power with AF.

For the anxiety/depression I would highly recommend a Minfulness Programme.

3 likes
Reply

Hi,

so I am 53 yrs old and I was on meds for 1.5yrs. I have ventricular premature beats and my palpitations were in the 230bpm upwards and lasted around 20 minutes.

My cardiologist did every test on my heart and it was found to be in good health. The ventricular premature beats were at around 10% after a 2 week halter monitor. I currently only suffer the odd skip and my palpitations are less severe, lasting about 3 - 4 minutes as long as I sit and relax myself. The whole time I was on the meds I was perfectly fine heart wise. It was the weird feelings in my legs and face, which my doctor could not find any cause for.

I have been doing meditation since I came off the meds to help with the anxiety I experienced.

A lot of my physical after effects seem to align with some of the less common long term effects of flecainide but 3 months later I still have these symptoms with my doctor giving me a full clean bill of health and pointing my symptoms totally to stress.

Flecainide was 100mg every 12 hours and the Carvedilol was 6.25mg also every 12 hours. Both taken with food.

Patrick

1 like
Reply

I know that some people have experienced lack of feeling in the extremities, toes/fingers after long term use of Flecainide. I used it for about 5 years as a pill in the pocket and then up to 150mg x2 daily for a further 2 years. I have lack of sensitivity in my fingers but I couldn’t say whether or not it is from the Flec.

I was warned to take Flec on an empty stomach, the one time I took after food it made me feel terrible for about 3 hours so I was very careful after that!

Never experienced depression/anxiety associated with meds but I know many people on the site do - associated more with diagnosis and living with a chronic condition I believe.

Reply

Well I was not putting the number feelings down to Flecainide either until my anxiety got real bad and I started to research the long term effects of taking it. My doctor has done a million tests and due to it is not a single relate able area on my body, e.g. on both my legs, she says there is nothing wrong with me.

While on Flecainide and Coreg I was completely controlled and so did not have any worries about my condition at all.

I am still hoping I may recover as I am still pretty young and healthy.

Reply

I do hope so - best wishes.

Reply

I was told that flec.was most effective taken on an empty stomach with water.Agree with cdreamers reply,think you would do well to look at mindfulness, and also this forum is invaluable. H

Keep positive

Reply

Mindfulness = meditation? If so I have been meditating since September and it has helped but often feel so anxious that it is near impossible to get into that space :(

1 like
Reply

I have recently been discovering just how much all this medication depletes our vitamin and mineral stores, and that has untold, but often unrecognised, problems elsewhere. I suggest you take a really good multi-vitamin-and-mineral tablet from a health food store, and eat as healthily as possible - low sugar, no processed food, low dairy and lots of fruit and veg for at least three months, and possibly ask for any available tests for low vitamins or minerals to be run. If you take statins then include some CoQ10. Also 500mg of Vitamin C am and pm, and some probiotics will all help your body to right itself, and then you can see what problems are left.

2 likes
Reply

Well I have just started taking a magnesium supplement. My issue overall with supplements is that I have hypothyroidism and I need to be very careful with supplements which can effect my medication, e.g. with magnesium I have to take it at least four hours after my synthroid as it seems to affect how it is absorbed if taken with magnesium.

Reply

I have just been reading 'Thyroid Healthy' by Suzy Cohen. She is an American Pharmacist, who is very interested in helping people to 'naturally' solve their health problems when possible, by finding the foods and supplements which will deal with the underlying problem, rather than just taking medication which deals with the symptoms but may not solve the problem. It is very readable, and does mention the need to take supplements at least four hours after the synthroid (eg with lunch, assuming the synthroid is taken first thing) You may find it very interesting.

1 like
Reply

You may also like...